Hello. I'm just at a loss. I don't know who to see or what to do. I am a 45-year-old female, and I have been experiencing shortness of breath and mild chest pain and/or "twinges" which have become gradually worse over the past couple of years. I was a smoker; quit over two years ago (rarely experienced any discomfort other than an occasional cough while I smoked!). I take 30mg of Celexa once per day for mild anxiety and depression (20mg for first 6 years, 30mg for past 1-2 years). I am not grossly overweight (5'4", 130 lbs.). I have experienced episodes of reflux in the past and have gotten by ok on Zantac on those occasions. I have been to a pulmonologist and a cardiologist and had whatever tests are "usually" run in these circumstances. Nothing unusual or dire seems to be going on that they can pinpoint, except that I get little exercise, and my diet is not great. The heart disease that I am aware of in my family are my paternal grandfather (angina, heart attack, died at 84), my father (heart attack at age 47, no problems since, he is now 76), and I believe my maternal grandmother had an angina attack in her 60's or 70's (she died at 98, not of heart disease, just age-related deterioration). I am just in constant discomfort, and although I began a walking program, that usually leaves me winded and a bit dizzy, so it's discouraging. I don't know what to do or who to see at this point, but I know I need to do something. The only thing I can come up with (and I can only assume it's a contributing factor) is that I do take quite a bit of stimulants to help with severe and frequent migraines; coffee, soda, Excedrin products with caffeine, and Axert, which I think has some affect on the heart. Oddly enough, I have experienced only less than a handful of episodes of minor palpitations since beginning the Celexa (7-8 years ago), so that's not a problem. I'm just lost at this point, and I could really use some help. My regular physician seems to be writing me off as just a "nervous little girl", which is also frustrating because for any other issues (regular checkups, flu, etc.), he's always pretty helpful and not at all condescending. Again, any help would be appreciated. Thanks!
I can well understand your concerns.
#1: Were you checked for asthma?
#2: What heart tests did you have?
#3: Did you take Zantac over a long period of time or just when you had an indigestion attack?
Keep in mind I'm not a health professional but have mild asthma, GERD and a lot of heart issues. I know very well what MY heart trouble symptoms are (a crushing pain in the middle of the chest, radiating towards the left shoulder, and being short or breath when exercising or experiencing stress). GERD tends to be a localized feeling in the center of the chest. I can almost anticipate asthma when I see pollen on my care and windshield and it leaves me short of breath but differently. That being said, I well remember a nurse explaining to me that I needed to cease a stress test because of what she saw that my heart was doing, and I impatiently told her I was just having asthma, I was fine. The next day I had three stents in my LAD heart artery!
I would ask the doctor for a Stress test if you haven't had one. There is some disagreement on this forum regarding stress tests, but I have had six of them when I had heart symptoms, and in each case a diagnosis showed where I needed stents or other attention. I would also get checked for GERD. I might add that most doctors will tell you that if you can push on the sore spot and the pain gets worse, it isn't your heart.
In short, get as many tests as you can afford to find the answer and get some peace of mind.
If all the tests have been run, and everything has come out clear, I suppose it makes sense that they keep telling you that you are fine in such a condescending manner - although it is much to your annoyment! They are doctors, and other than the test results, they have little else to go on!
I am in a similar position, I think. I get very ghastly caridac symptoms, but my doctor wont even consider reffering me to a cardiologist, on account of my young age (im 22). I have breathlessness, palpitations, crushing feelings in my sternum and upper back, and worst of all, odd twinges ~ where it feels like my heart is catching, and I feel a sudden, quite intense sinking in the middle of my chest for a split second.
I hope you get over these symptoms soon, as I know how torturing they can be. When you feel dizzy during the walking exercises, perhaps it is anxiety about this whole deal? I get very dizzy and breathless when I walk up the hill back to my house sometimes, but if I have something else on my mind, I can get to the top of that same hill without even noticing it!
I wouldnt disregard anything, and would even encourage going for further tests if these symptoms are distressing to you. But if everything has been done, and they say you are more or less alright, then take it one step at a time.
I almost forgot to add, eating at least one oily fish, like salmon, a week is supposed to be very good for heart rhythms. Also, tai chi is very good for your health - you might get on with it better than walking! (but they say you should consult your doctor first before starting it)
thanks everyone, didn't even know i had received replies to this. Still having issues, have gone through more testing, and always mention it to my doctor to stay on top of it. Nothing's really changed, but I haven't been hospitalized (even after a couple of scary "episodes"), so I guess I'm basically ok and maybe just experiencing GERD and/or anxiety.
Thanks again and happy Thanksgiving.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.